Skin Manifestations Induced by TNF-Alpha Inhibitors in Juvenile Idiopathic Arthritis
Source: Clin Rev Allergy Immunol
The tumor necrosis factor alpha (TNFα) inhibitors have been used with good clinical results in the treatment of juvenile idiopathic arthritis (JIA). Anti TNFα therapy is generally well tolerated. Besides the site injection reactions, other various cutaneous manifestations have been encountered as adverse events.
Here, we report four young patients receiving treatment with anti-TNFα (infliximab, adalimumab, and etanercept) for JIA developing different skin manifestations more than 1 year after the initiation of therapy. They underwent a dermatological exam.
All four patients were ACR-Ped 30 responders to anti-TNF drugs. The first patient developed cutaneous vasculitis, the second one had lichen planus manifestations, while the third and the fourth developed psoriatic palmoplantar pustulosis accompanied by plaque-type psoriasis localized to the scalp. None of the patients had a personal or family history of dermatological diseases. In the first two patients, skin lesions healed with topical treatment after the discontinuation of anti-TNF agent, while psoriatic lesions did not resolve despite discontinuation of the drug and dermatological treatment.
TNF inhibition can be both anti-inflammatory and pro-inflammatory. Cutaneous manifestations could be considered as a paradoxical adverse event of the anti-TNF-alpha treatment not only in rheumatoid arthritis but also in juvenile idiopathic arthritis.